Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 36, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Jun 15, 2004, 12:18 PM CDT for Wharton County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 12:18 PM CDT (17:18 UTC)
- Expired
- Jun 15, 2004, 12:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Wharton County, TX
The radar
The Houston radar (KHGX), 121 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 5.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1984 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
428 WFUS54 KHGX 151718 TORHOU TXC481-151745- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1217 PM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... WHARTON COUNTY IN SOUTHEAST TEXAS * UNTIL 1245 PM CDT * AT 1209 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD NEAR PIERCE...MOVING WEST AT 10 MPH. RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM JUST NORTHEAST OF PIERCE. * THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2926 9621 2941 9621 2939 9639 2923 9654 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jun 15, 9:45 AM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 15, 9:45 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 945 AM CDT TUE JUN 15 2004 .DISCUSSION... SHOWERS AND THUNDERSTORMS CONTINUE ACROSS SOUTHEAST TEXAS...MAINLY ALONG AND EAST OF A LINE FROM MADISONVILLE TO HOUSTON TO ANGLETON. STORMS ARE ROTATING AROUND THE UPPER LOW THAT IS CENTERED TO THE SOUTHWEST OF THE HOUSTON AREA. EXPECT HEAVY RAINS TO GENERALLY DEVELOP THROUGH THE REMAINING MORNING HOURS AND ON INTO THIS AFTERNOON ACROSS THE WESTERN AND SOUTHERN PORTION OF OUR FORECAST AREA. A FLOOD WATCH IS NOW IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH TOMORROW MORNING. THROUGH TOMORROW MORNING...AVERAGE RAINFALL AMOUNTS OF 2 TO 4 INCHES CAN BE EXPECTED WITH ISOLATED AMOUNTS OF 6 TO 8 INCHES POSSIBLE IN THE STRONGEST STORMS OR WHERE TRAINING DEVELOPS. ANY HEAVY RAINS THAT FALL ON LOCATIONS THAT HAVE ALREADY BEEN DUMPED ON CAN EXPECT FLOODING TO DEVELOP. MODELS STILL FORECAST THE UPPER LOW TO MOVE TO THE NORTH TONIGHT AND ELONGATE. SHEAR AXIS WILL REMAIN ACROSS SOUTHEAST TEXAS...SO EXPECT SOME LOCATIONS TO STILL GET WET TONIGHT AND TOMORROW. 42/43/30/46/36 && .HGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH TOMORROW MORNING. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 83 73 88 75 93 / 80 50 60 40 30 HOUSTON(IAH) 83 73 89 75 92 / 80 50 60 40 30 GALVESTON (GLS) 83 76 86 78 87 / 80 50 60 40 30 && .PREVIOUS DISCUSSION (325 AM CDT)... MAIN FORECAST FOCUS CONTINUES TO BE THE VERY WELL DEFINED UPPER LOW SITTING/SPINNING ATOP THE REGION. PCPN COVERAGE HAS NOT BEEN AS PRE- DICTABLE AS GUIDANCE WOULD HAVE SEEMED TO SUGGEST AND IT LOOKS LIKE THIS TREND WILL CONTINUE WITH THIS PKG. BUT WILL KEEP WITH HIGH POP NUMBERS TODAY (AND TONIGHT) WITH THE OBVIOUS PRESENCE OF LIFT/MOIST- URE...AND THINGS COULD CRANK UP AGAIN LATE THIS AFTERNOON WITH SOME DAYTIME HEATING. A LITTLE RELUCTANT TO ADD THE MENTION OF SEVERE IN THE ZONES ATTM AS THE CWA DOES NOT APPEAR TO BE IN A FAVOURABLE JET QUAD AND PROGGED LAPSE RATES NOT TERRIBLY IMPRESSIVE. HOWEVER THERE ARE HINTS OF A JET MAX (IN WV LOOPS) TO GIVE PAUSE FOR THE POSSIBIL- ITY OF PULSE SEVERE STORMS DURING THE LATE AFTN/EARLY EVENING HOURS. SLOW STORM MOTION AND HIGH PWS TO ACCOUNT FOR THE CONTINUED MENTION OF LOCALLY HEAVY RAINS THROUGH WEDNESDAY. LARGE SCALE LIFT SHOULD BEGIN TO TAPER OFF ON WEDNESDAY AS THE UPPER LOW BEGINS TO LIFT OFF TO THE NE. WHILE A WEAK SHEAR AXIS IS PROGGED TO LINGER IN/AROUND THE AREA THURSDAY AND FRIDAY...MID-LEVEL CAPPING BEGINS TO ASSERT ITSELF DURING THIS PERIOD. CURRENT FORECAST POPS OF 30% LOOK REASONABLE FOR THESE DAYS. A MORE TYPICAL SE TX SUMMER-LIKE PATTERN IN STORE FOR THIS WEEKEND AS WEAKISH MID/UPPER LEVEL RIDGING PUTS A KIBOSH ON MOST ACTIVITY...SAVE FOR WHATEVER THE SEABREEZE CAN GENERATE. RIDGE TO BREAKDOWN EARLY NEXT WEEK AS EXTENDED MODELS SEEM TO OFFER A WET-LOOKING PATTERN FOR THE LONGTERM AS A SERIES OF UPPER TROFS TRAVERSE THE SRN STATES. 41/47 &&
Hazardous weather outlook, Jun 15, 7:32 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 732 AM CDT TUE JUN 15 2004 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-161200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 732 AM CDT TUE JUN 15 2004 ...HEAVY RAINFALL POSSIBLE TODAY AND TONIGHT. DOWNBURSTS AND LARGE HAIL POSSIBLE THIS AFTERNOON AND EVENING... .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA WILL BE POSITIONED NEAR THE CENTRAL TEXAS COAST TODAY. THE ATMOSPHERE OVER SOUTHEAST TEXAS IS QUITE MOIST AND UNSTABLE. ONGOING THUNDERSTORMS THIS MORNING WILL PRODUCE RAINFALL OF 1 TO 3 INCHES AND ISOLATED TOTALS UP TO 5 INCHES. DAYTIME HEATING WILL LEAD TO MORE THUNDERSTORMS BY THIS AFTERNOON. WIND PROFILES OVER THE AREA ARE VERY LIGHT WHICH WILL RESULT IN SLOW MOVEMENT OF THUNDERSTORMS THAT DEVELOP. THE SLOW MOVEMENT AND HIGH MOISTURE CONTENT OF THE ATMOSPHERE SHOULD RESULT ADDITIONAL HEAVY RAINFALL THIS AFTERNOON AND EVENING. AFTERNOON STORMS COULD PRODUCE 1 TO 3 INCHES OF RAIN WITH ISOLATED UP TO 5 INCHES. IN ADDITION...THERE IS A CHANCE THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND INTO THE EVENING HOURS. SHOULD THIS OCCUR...THE MAIN THREATS WOULD BE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE UPPER LEVEL LOW WILL CONTINUE TO PROVIDE A FOCUS FOR THUNDERSTORMS AND HEAVY RAIN ON WEDNESDAY. HIGH PRESSURE BUILDING ACROSS THE SOUTHERN STATES THE REST OF THE WEEK SHOULD REDUCE THUNDERSTORMS TO WIDELY SCATTERED SEA BREEZE ACTIVITY THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OF ROADWAYS TODAY. SPOTTER ACTIVATION FOR SEVERE THUNDERSTORMS MAY BE NEEDED THIS AFTERNOON.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:22 PM CDT | Special Marine Warning | HGX | 83 min | |
| Jun 15, 5:11 AM CDT | Special Marine Warning | HGX | 64 min | |
| Jun 15, 5:31 AM CDT | Severe Thunderstorm Warning | HGX | Liberty | 44 min |
| Jun 15, 5:39 AM CDT | Flash Flood Warning | HGX | Montgomery | 3 hr |
| Jun 15, 8:00 AM CDT | Severe Thunderstorm Warning | HGX | San Jacinto, Walker | 45 min |
| Jun 15, 8:38 AM CDT | Special Marine Warning | HGX | 67 min | |
| Jun 15, 1:22 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes | 3 hr |
| Jun 15, 2:14 PM CDT | Severe Thunderstorm Warning | HGX | Colorado | 31 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.